Hi all, I have a question about behavior during hypos. I get clumsy and shaky but don’t get combative or lash out at all. If anything, maybe a little distracted. On some sites I’ve seen people saying they get pretty mean or nasty and are upset that the family or friends aren’t supportive. This sounds awful for all involved. I’m only a year in, do I have to expect this or what? Scared
When dealing with hypos being “shaky” or dizzy is a common feeling. I myself have never “lashed” out but I think it just might be because of their inability to concentrate during their hypo. Anyways I wouldn’t stress to much what other people think during a hypo, as long as you recognize your symptoms and treat it right away.
Hi @sneathbupp, it is great that you don’t get combative when your blood sugar is dropping, I don’t either although my wife has told me I may king of say to loud to her “i’m fine, I don’t need anything” when she is offering me some juice when she KNOWS I’ “low”. I’m really happy that she can tell better than I that I’m heading toward hypo.
As far as what those around you are thinking, I wouldn’t worry about that as long as those who know you and care about you will be “brave” enough to suggest that your behavior is questionable and suggest [or give you] something to eat. I can remember our granddaughter, well educated about recognizing low BG, from age four would say “come on Pop Pop, let’s get some crackers and have a party”.
I don’t lash out so much as I get weepy sometimes or I’ll get out of sorts, but not vicious or mean. When I was a little kid, I’d get just goofy and plain weird and laugh at odd things.
Hypos affect everyone differently. What are symptoms for other people won’t necessarily be symptoms for you and your symptoms can change over time.
Look up info on low blood sugar unawareness. The longer you have type one, the more pronounced it becomes. I have woken up in restraints and have been handcuffed.
You’ll find that like everything else, your behavior (and symptoms) are inconsistent. I’ve been weepy, bitchy, loud, giggly, and sleepy. I am desensitized to hypos (find myself at 40 and still upright and coherent), so I test often if I’m not wearing my CGMS, and especially before I drive, exercise, or sleep for the night. I have dextrose tablets in every conceivable location - glove box, my snack box at work, in my gym bag, my handbag, in the night stand by the bed. I also carry fruit bars and a 4 oz juice box.
Whatever your symptoms, DON’T be SCARED. You need to let your friends, family, partner, and coworkers know what to look for and how to treat it, if it gets the best of you before you catch a low. Your best defense is to be prepared for anything! (btw, an unconscious person will lick their lips, so honey or syrup is good if you pass out from a low - they should keep applying honey to your lips until the EMTs arrive or you wake up.)
During lows, I tend to be shaky, feel a bit loopy, feel like my brain is not working correctly, and definitely clumsy. The only time I feel irritable with a low is if I cannot get to food fast enough…someone is in my way etc. Ha ha.
I have more of a tendency to be grumpy if my BG is high. However, at this point, I’ve learned to recognize it and stay quiet. lol.
Practice knowing your BG by feeling (supported by checking of course). You’ll get used to your reactions to varying levels.
I’ve never gotten angry. I do suffer the symptoms you have. I’ve also gotten into loops. What I mean by that is that if I’m doing something physical like folding a shirt I can’t stop unless someone says something to break my concentration. That’s a little scary because I’m not aware of it. Or I can’t pull myself out of it. That happen to me one time. Thank goodness I was with friends. So if I start feeling off I immediately test myself. If I’m low I take sugar tablets to raise my sugar level. I continually test myself until I’m back to normal.
Yes, it’s possible to get ANY kind of symptoms when going low. The reason we have symptoms is that the lack of glucose in the bloodstream results in the brain, which generally runs on pure glucose, being starved. It’s the same thing that drinking too much alcohol leads too, and the symptoms are pretty much in the same range.
Over the last 61 years I’ve had symptoms in many different things. Often dopey and low on thinking ability, occasionally slightly hostile or irritable. For some years I found that my symptoms tended to be a certain way for about 6 months. At 1 point for 6 months in 1986 my eye would cross and lock there, which got real interesting 1 day when I was driving my wife and 11 year old son around. Eyes suddenly crossed, and I would have stopped to eat my emergency candy to recover, but I didn’t happen to have any with me, so I kept driving carefully. Had to go through a highway underpass, which unfortunately didn’t line up with the road I was on, so I had to “S” turn to go under the bridge, then “S” turn to get back to the normal road. So I just closed 1 eye till I got past it, and got to a store in the next block.
So yes, it can be an adventure sometimes, but you just need to ALWAYS remember that if your sensations EVER don’t match up with the reality of a few seconds or minutes ago without cause, treat for a hypo NOW to avoid it getting worse or dangerous, for the good of yourself and all around you.
Everyone has different reactions to low bgs. The most common symptoms are the coordination and cognitive difficulties, profuse perspiration, nervousness, and extreme hunger. Personally depending on how low I drop, I also have increased thirst and dry mouth, nausea, tingling around my mouth, and strangely when I’m very low, I fixate on arranging things in perfect order (?!) The only time I’ve ever lashed out were during rescue lows…right before you lose consciousness. Of course I don’t remember but I’ve been told I’ve argued and refused treatment. My family knows it wasn’t intentional and never got angry with me. I wouldn’t worry about it. As I said everyone’s different and unfortunately as time goes on you’ll notice different things indicating you’re bgs are dropping. Test and treat so you can avoid those “rescue” lows.
I never get angry or mean when low, more of that attitude happens when my BG is high. When low I’m usually in a loopy state where it is hard to focus and I feel like the things I say are out of my control. You have nothing to fear with being mean when low because if it hasn’t been a problem since you’ve been diagnosed, it probably won’t be an issue later on. Once you’ve been low a few times and know your behavior when low, you can start understanding how you can try to control it.
i once was having a low and my mom said when she came in my room to check on me and tell me to eat something and she told me that i called her a b**** but i didn’t realize this was during the night lol.
I usually just get dizzy and shaky and sweaty. But one time I went to a food store to get some grocers with my son and his friend. That day I didn’t really feel my low coming on. As I tried to do some shopping I stared to lose my ability to concentrate. Slowly I got worse and worse, and my anger began to get the best of me. My son new that I was going low and he tried to help me but I kept telling him I was ok, my poor son tried to get me to eat but at first I would not eat and by then people started to notice us. Well some how I noticed this and really got pissed. I’m a fan off Marvel Superheroes and thought That I had turned into the Incredible Hulk. I took a grocery kart and shoved it into a Display and knocked it down. My son finally got me to drink some pop and I slowly came out of it. I also scream some time because I cant get control of my self… I don’t think my sons friend will ever go shopping with me again lol. I now always make sure that I have a couple of fruit chews in my pocket.
My son also feels shakey when low. …has been more emotional frequent crying… some irritability. .not often…hes more angry…irritable…short when glucose is high…300 or above… hasn’t made the connection though . Just recognize and trust your symptoms so u know how to manage … …your friends and family will be supportive of symptoms related to highs and lows